Nebraska, 2017

Damaging Winds and High Wind in Nebraska, April 9, 2017

April 9, 2017 · NWS GLD · 8 events in 3 counties and zones

During the afternoon a cluster of thunderstorms moved east across Southwest Nebraska. These thunderstorms sent out wind gusts up to 80 MPH, with some of the wind gusts causing damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a cluster of thunderstorms moved east across Southwest Nebraska. These thunderstorms sent out wind gusts up to 80 MPH, with some of the wind gusts causing damage. The highest wind gust occurred in Palisade where a large hack-berry tree was split in half. Behind the cluster of storms high wind gusts of 58 MPH were measured at McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 9, 10:26 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 9, 10:26 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1126 AM MDT Sun Apr 9 2017

.UPDATE...
Issued at 1125 AM MDT Sun Apr 9 2017

Raised pops north of the Interstate and in southwest Nebraska for
this afternoon. Thunderstorms have developed in northeast Colorado
in weak instability axis which extends eastward into the local
area where surface Tds remain in the middle to upper 40s. Although
the instability is forecast to gradually diminish as dryer air
moves in this afternoon, scattered high based storms will likely
move across the northern tier as shortwave trough moves in from
Colorado. There will be a risk for a few locally strong wind
gusts, with a lesser risk for large hail as the instability
diminishes. Storms should move out by early evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM MDT Sun Apr 9 2017

Across the Tri State region this morning...skies remain under a veil
of mid and high cloud cover giving the region mostly cloudy to
cloudy conditions. Temperatures are ranging in the upper 40s to the
mid 50s with the CWA lying close to a frontal boundary.

It will be this front that will play a role in the area's wx this
afternoon. Latest model runs stall push south of front into the
afternoon...keeping potential for low RH readings over much of the
region. Winds are expected from the WSW then shift to the WNW as
fropa occurs. Winds will reach 15 to 25 mph for many locales with
gusts to 35 mph possible...especially for the NW tier of counties
but could spread further into the CWA as the afternoon progresses.
Because of this have issued a Red Flag Warning for locales along and
north of Interstate 70 from 18z Sun to 00z Mon. Please refer to Fire
Wx section for further info.

Also later today...the passage of the upper low associated with the
cold front may trigger a few rw/trw. Consistent models runs put NE
zones seeing best chances for any precip.

For tonight on thru Tuesday...dry conditions will persist for the
entire CWA as high pressure will dominate the region's wx. By
Tuesday night and inverted surface trough...combined with a weak 700
mb trough coming off the Central Rockies...will give northern tier
zones a chance for rw/trw.

For temps...the passage of the front this afternoon will provide a
range of high temps from the mid 60s to the mid 70s...warmest east.
Monday and Tuesday will have an upward trend with 60s Monday giving
way to around 70F for Tuesday. Overnight lows in the 30s tonight and
Monday night...but mid 40s Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 149 AM MDT Sun Apr 9 2017

An active weather pattern is expected during the extended period.
Wednesday through Friday are expected to see rain showers with
chances for thunderstorms. Saturday looks to dwindle down a bit, but
rain showers are still possible.

Beginning Wednesday, an upper level shortwave trough will move over
the region. This will bring instability to the region, along with
some moisture. Rain and thunderstorm chances are expected throughout
the day, especially in the afternoon and evening across the eastern
half of the CWA.

Thursday will bring a cold front from the north over the area. This
will drop temperatures slightly into the 60s. An upper level ridge
will move over and engulf the area, but will quickly mover east
through the day. Southwest flow will begin to move into the CWA with
a broad trough, sitting over the western CONUS, moving into the
western portions of the CWA. This will bring more moisture to the
region, along with some instability. So, rain and thunderstorms are
possible throughout the day as well.

On Friday, southwest flow is continuing over the CWA. Moisture
continues to move into the region and instability continues over the
far eastern portions of the area. So, thunderstorms and rain are
possible over those areas during the day.

Saturday gets a little quieter with a weak embedded upper level
ridge moving over the region. There are still some slight chances for
rain showers, but models are not showing anything significant at
this time.

Temperatures will be in the 60s and 70s through the period, with
some locations on Friday seeing the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM MDT Sun Apr 9 2017

At KGLD...VFR expected through the TAF period. Surface winds will
increase during the mid/late afternoon behind the cold front,
possibly enhanced by thunderstorm outflow from the north.
Currently think storms will stay north of KGLD this afternoon, but
will continue to monitor. Surface winds will relax after loss of
surface heating this evening, but increase again early Monday
morning.

At KMCK...inserted a risk for an afternoon/early evening
thunderstorm as a shortwave trough moves out of Colorado. Bases
will be relatively high, with an attendant risk of a brief but
strong wind gust. Storms will move out by early evening. Surface
winds will be gusty this afternoon, relax after sunset, but
increase again early Monday morning with gusts up to 40kts
possible at that time.

&&

.FIRE WEATHER...
Issued at 1125 AM MDT Sun Apr 9 2017

Red Flag Warning remains in effect for the entire area. However,
dew points have remained higher than forecast and relative
humidity may not reach criteria until mid to late afternoon, if at
all. Winds have also been slow to materialize, but do think they
will increase later this afternoon, particularly if outflows
develop from high based thunderstorms moving across northern parts
of the area. Cannot rule out a few dry lightning strikes north of
the Interstate this afternoon/early evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 6 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     NEZ079>081.

&&

UPDATE...024
SHORT TERM...JN
LONG TERM...CLT
FIRE WEATHER...024
AVIATION...024
Hazardous weather outlook, Apr 9, 9:52 AM MST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Sun Apr 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1052 AM MDT Sun Apr 9 2017 /1152 AM CDT Sun Apr 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for severe thunderstorms this afternoon and
evening north of Interstate 70, including southwest Nebraska.
Damaging wind gusts will be the main threat, with an isolated risk
for hail up to the size of quarters.

Critical fire weather conditions are expected across the area this
afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

On Wednesday, strong to severe thunderstorms are possible across
portions of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Apr 9, 1:10 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
210 PM MDT SUN APR 9 2017

COZ090-KSZ001-002-NEZ079-092045-
Yuma County CO-Rawlins KS-Cheyenne KS-Dundy NE-
210 PM MDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE...NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
245 PM MDT/345 PM CDT/...

At 209 PM MDT/309 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from 12 miles northwest of Benkelman to 11
miles west of St. Francis. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Francis, Benkelman, Bird City, Haigler, Hale, Beecher Island and
Max.

This includes Highway 385 between mile markers 212 and 232.

LAT...LON 3961 10143 3962 10232 4035 10213 4035 10134
TIME...MOT...LOC 2009Z 289DEG 40KT 4022 10164 3980 10201

024
Local storm report, Apr 9, 1:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     9 SE BEECHER ISLAND     39.79N 102.01W
04/09/2017  M46 MPH          CHEYENNE           KS   MESONET

&&

024

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
April 9, 1:12 PM MST
Where
Dundy County, 12.38 mi NW of Max
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.237, -101.578

Thunderstorm Wind, Hitchcock

When
April 9, 2:28 PM CST
Where
Hitchcock County, 4.08 mi SW of Palisade Rich Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.261, -101.278

Blowing dust was reducing the visibility.

Thunderstorm Wind, Hitchcock

When
April 9, 3:02 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.350, -101.110

Estimated 80 MPH wind gusts were reported in town. These wind gusts split a large hack-berry tree.

Thunderstorm Wind, Hitchcock

When
April 9, 3:03 PM CST
Where
Hitchcock County, 2.1 mi WSW of Trenton Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.163, -101.063

Thunderstorm Wind, Red Willow

When
April 9, 3:10 PM CST
Where
Red Willow County, 4.6 mi NE of Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.266, -100.657

Near zero visibility was reported in the blowing dust.

Thunderstorm Wind, Red Willow

When
April 9, 3:10 PM CST
Where
Red Willow County, Mc Cook
Measured
60 kt (69 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.200, -100.620

Thunderstorm winds were blowing some shingles off of the roof.

Thunderstorm Wind, Red Willow

When
April 9, 3:28 PM CST
Where
Red Willow County, 2.78 mi N of Indianola
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.270, -100.421

High Wind, Red Willow

When
April 9, 3:59 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

These winds occurred behind the line of storms that were east of McCook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691646, 691649, 691652, 691655, 691656, 691660, 691658, 691662.